Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Viread missed 7 days
Feb 12, 2005

Dr Sherrer:

I am taking Zerit, Reyataz, Norvir, & Viread. I was taking Kaletra, but because of the cholesterol effects, switched medications.

I just realized, due to the switch, I have missed my dose of Viread for some time (about 7 days). Should I be concerned about this? What is the likeliness of suppression at this point, considering the long halflife of that medication, and the possibility that, because I filled my pill box halfway through, I may have been taking it every other day?

Response from Dr. Sherer

I can't answer your question with the information you've provided. You and your doctor should be able to assess the degree of risk of resistance due to this error.

I can say that it should be a low risk, if at all, because of the pharmacology of tenofovir (also called TDF or Viread), and because of the other medications you are taking, which could reasonably be expected to keep the virus suppressed for the short period in which TDF was not given.

If you had multiple prior regimens, and a high degree of drug resistance to both the NRTI and PI classes, and/or you were incompletely suppressed at your last lab testing, then even a minor decrease in the potency of your regimen due to the missed doses might cause a problem and increase the chance of further drug resistance.

However, TDF has a very long half-life (40+ hours), so it was not absent from your bloodstream for that time, or even longer. Second, we know from the Treatment Interruption studies that the virus in a person who is fully suppressed requires 7 days or more to re-appear in the blood...so if you were fully suppressed at your last viral load test, the pharmacology of TDF and the time required for viremia to reappear would suggest that this should not cause lasting harm.

This would be even more true if you took TDF every other day, rather than missing an entire week.

Still, more information is needed that I lack and your doctor has. Talk to him or her with the above thoughts in mind.


Previous
CD4 count 299.....should i start it now?
Next
Switching Combivir to Truvada

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement